South Dakota, 2001

Hail in South Dakota, August 3, 2001

August 3, 2001 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM MST, 5 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM MST, 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT FRI AUG 3 2001

RIDGE REMAINS IN PLACE FOR THE NEXT SEVERAL DAYS. A WEAK SHORTWAVE
FLATTENS RIDGE SLIGHTLY...SO TEMPS TOMORROW SHOULD BE NEARLY THE
SAME AS TODAY. RIDGE BUILDS INTO SUNDAY...WITH TEMPS A FEW DEGREES
WARMER THAN SATURDAY. ISOLATED THUNDERSTORMS A POSSIBILITY THROUGH
SATURDAY EVENING.

.UNR...FIRE WEATHER WATCH NERN WY AND BLKHLS SAT.

RUDGE

In the hours before

Special weather statement, Aug 3, 9:45 AM MST, 4 hours 20 minutes before
SDZ001-002-012-013-024>031-041-042-WYZ054>058-031945-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT FRI AUG 3 2001

THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE OVER WESTERN SOUTH
DAKOTA AND NORTHEASTERN WYOMING THIS AFTERNOON AND EVENING. THE MAIN
THREAT FROM ANY THUNDERSTORMS IS DRY LIGHTNING.

.DISCUSSION...
UPPER LEVEL HIGH PRESSURE WILL BRING HOT AND DRY CONDITIONS TO THE
AREA THROUGH THE WEEKEND.  MOISTURE NEEDED TO PRODUCE THUNDERSTORMS
IS EXTREMELY LIMITED.  IF A THUNDERSTORM DOES DEVELOP...VERY LITTLE
RAIN WOULD REACH THE GROUND.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...SHANNON...PERKINS...
MEADE...BUTTE...HARDFING...CROOK...CAMPBELL...LAWRENCE...WESTON...FALL
RIVER AND PENNINGTON.

WCJIN-WYNE
Local storm report, Aug 3, 1:43 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
243 PM MDT FRI AUG 03 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    6 E WANBLEE               SD   .75 INCH HAIL
08/03/01   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

The radar

The Rapid City radar (KUDX), 102 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
August 3, 2:05 PM MST
Where
Jackson County, 13 mi SE of Interior
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.583, -101.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265875.